Alert archive / Georgia / River Flood Warnings in 2022

River Flood Warning 123, NWS Atlanta, GA

December 5, 2022Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 5, 2022, 9:25 PM EST for Forsyth County, Georgia. It took effect at Dec 5, 2022, 11:43 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2022, 9:25 PM EST (02:25 UTC)
In effect from
Dec 5, 2022, 11:43 PM EST
Expired
Dec 6, 2022, 7:08 PM EST
In force
19 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1). The gauge peaked at 7.61 ft at Dec 6, 2022, 11:00 AM EST.

actionminormoderate051012/0612/0712/08
Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 5, 7:03 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 5, 7:03 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
703 PM EST Mon Dec 5 2022

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 225 PM EST Mon Dec 5 2022

Zonal flow aloft has allowed for a plume of moisture to overrun the
CAD wedge, resulting in rainfall across much of north Georgia. The
rain that has fallen has merely reinforced the cool airmass within
the wedge today. The warm front draped over the Gulf Coast this
morning has been able to drift northward ever so slightly, but has
yet to penetrate the county warning area thanks to the strength of
the CAD layer. The next round of rain that will plague much of the
short term forecast has initiated over portions of northwest Georgia
and will linger across much of the forecast area through tomorrow.
While the rain will keep cooler max temperatures in the 40s and 50s
along and north of I-20 within the wedge, temperatures could warm up
into the 60s and low 70s across the southern tier if the warm front
is able to successfully push further north. Have mixed in cooler
temperatures through the overnight as it is likely that the wedge
will hold for locations along and north of I-20. Tonight, dense
patchy fog may develop for areas under the influence of the wedge
during periods of light wind and any breaks in rainfall.

By tomorrow morning, the wedge is expected to begin to erode
slightly as the high pressure shifts off the eastern seaboard,
allowing for the warm front to advance further north. During the
morning hours, a low end chance for a rumble of thunder exists as
MUCAPE around 250 J/kg is progged across portions of western
Georgia. However, confidence is low in thunderstorm chances given
that the instability is elevated and quite limited. A dreary, but
warmer Tuesday can be expected with high temperatures in the upper
50s to mid 70s across the forecast area.

KAL

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 225 PM EST Mon Dec 5 2022

As the extended period begins on Wednesday morning, both the upper
level and surface flow will shift to a southwesterly direction,
which will help scour out the CAD wedge over northeast Georgia. The
warm front blocked by the wedge during the short term period will
then advance northward, clearing Georgia to the north and stalling
around the Tennessee River Valley area. However, some uncertainty
remains with respect on exactly where it will stall. Warm and moist
air will advect into the region behind the warm front and persist
into the later parts of the week. Low temperatures on Wednesday and
Thursday morning will be unseasonably warm, in the mid 50s to low
60s across the area, which will be 20-25 degrees above
climatological normals. Highs each day are then expected to be in
the 70s across the area and nearing 80 in east-central Georgia,
which will be about 12-18 degrees above climatological normals.
Scattered showers will remain possible in north Georgia due to the
influence of the stalled front on Wednesday and Thursday. The
highest PoPs are forecast to be in the far northern tier closest to
the front, while PoPs will be minimal in central Georgia. Rainfall
totals could range between 0.5-0.75" across the far northern tier on
those two days, but no flash flooding concerns are anticipated at
this time.

An upper shortwave will swing eastward from the Great Plains towards
the Midwest Thursday afternoon into Friday morning. Meanwhile, a
surface low will deepen to the immediate east of this disturbance,
with a cold front extending southward into the Mississippi River
Valley by early Friday morning. Mid-range guidance is beginning to
come into better agreement with the timing and movement of this
system, indicating the surface low will move northeastward towards
the Great Lakes by Friday night. Some inconsistency between
solutions still remains, with precipitation ahead of the cold front
pushing into northwest Georgia as early as early Friday afternoon
and as late as Friday night. It appears that the front will become
more moisture-starved as it moves into central Georgia, so rain
chances will once again be favored across north Georgia. At this
time, the potential for severe weather appears to be marginal, with
the highest low-level and deep-layer bulk shear being displaced from
any surface-based instability. However, will continue to monitor
this potential as the forecast continues to evolve.

The front is forecast to clear the forecast area to the southeast
during the morning hours on Saturday. A weak upper ridge and surface
high are then expected to slide over the Southeast CONUS as the
front moves through Georgia, allowing a brief reprieve from the rain
on Saturday. With cooler air behind the cold front, low temperatures
this weekend are expected to be in the 40s and high temperatures are
expected to be in the upper 50s and 60s each day. On Sunday, there
are signals of a quick-moving shortwave and an associated surface
low bring a return of rain chances to the area. However, by that
time, models become highly inconsistent in resolving the progressive
upper level pattern, and thus confidence is low for conditions on
Sunday and beyond.

King

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM EST Mon Dec 5 2022

IFR/LIFR conditions will persist through the overnight hours with
widespread low clouds and areas of fog. Cigs will largely remain
between 300-500 ft. Light to moderate rain will be on and off at
ATL/AHN sites while CSG/MCN may see a couple isolated shra.
Cigs/vsbys will be slow to improve on Tuesday at ATL/AHN sites as
wedge remains entrenched, though improvement can be expected at
CSG and MCN. Shra will gradually taper Tuesday morning, especially
by 18Z. Winds will remain SE to SSE through the period, generally
4-8 kts.

//ATL Confidence...Avi Update...
Medium confidence on cig/vsby improvement timing on Tuesday.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          46  60  55  71 / 100  50  20  10
Atlanta         49  66  59  71 /  80  50  10  20
Blairsville     43  59  52  66 / 100  60  60  50
Cartersville    46  65  56  72 / 100  60  30  30
Columbus        59  75  61  76 /  30  20   0   0
Gainesville     45  58  54  70 / 100  60  40  30
Macon           56  73  59  76 /  50  20  10   0
Rome            49  68  58  72 / 100  70  40  50
Peachtree City  51  70  59  73 /  70  50  10  10
Vidalia         57  75  58  78 /  40  20  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Dec 5, 7:21 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
721 PM EST Mon Dec 5 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
721 PM EST Mon Dec 5 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Widespread rainfall will persist tonight across much of north
Georgia. Rain could be locally heavy at times. Localized flooding
concerns could arise with quick rises on small streams and creeks
are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers will continue on Tuesday in parts of north
Georgia. Localized flooding will continue to be possible along
with rises on smaller creeks, streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 9:07 PM ESTRiver Flood WarningFFCForsyth, Fulton47 hr
Dec 5, 11:12 PM ESTRiver Flood WarningFFCDade20 hr
Dec 6, 10:33 AM ESTRiver Flood WarningFFCGwinnett9 hr
Dec 6, 3:42 PM ESTRiver Flood WarningFFCCherokee11 hr
Dec 6, 5:17 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 58 more18 hr

Nearby

River Flood Warnings in Georgia, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.